Alert archive / Kentucky / Tornado Warnings in 2023
Tornado Warning 60, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Dec 9, 2023, 1:44 PM CST for Christian County, Todd County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2023, 1:44 PM CST (19:44 UTC)
- Expired
- Dec 9, 2023, 2:15 PM CST
- In force
- 31 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Christian County, KY, Todd County, KY
The radar
The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:32 AM CST, 2 hours 12 minutes earlier. Its key messages:
- A potent storm system will impact the region today before departing to the east late this evening. Showers and a few thunderstorms along with gusty wind will be the main impacts.
- Widespread hazardous weather is not anticipated; however, locally heavy rain and an isolated strong to severe thunderstorm will be possible late this morning and early afternoon, mainly east and southeast of a Trigg to Caldwell and McLean county line in western Kentucky. The main threat from the storms will be damaging winds; however, an isolated spin up tornado will also be possible.
- Behind the system, an extended period of dry weather is expected through much of the week. Temperatures will be chilly Sunday and Monday before gradually moderating through rest of the week.
Area forecast discussion, Dec 9, 11:32 AM CST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1132 AM CST Sat Dec 9 2023 ...AVIATION UPDATE... .KEY MESSAGES... - A potent storm system will impact the region today before departing to the east late this evening. Showers and a few thunderstorms along with gusty wind will be the main impacts. - Widespread hazardous weather is not anticipated; however, locally heavy rain and an isolated strong to severe thunderstorm will be possible late this morning and early afternoon, mainly east and southeast of a Trigg to Caldwell and McLean county line in western Kentucky. The main threat from the storms will be damaging winds; however, an isolated spin up tornado will also be possible. - Behind the system, an extended period of dry weather is expected through much of the week. Temperatures will be chilly Sunday and Monday before gradually moderating through rest of the week. && .DISCUSSION... Issued at 259 AM CST Sat Dec 9 2023 The main period of concern for this forecast issuance will today into early this evening. A surface low pressure system over northern Missouri is expected to continue lifting northeastward to northern Lake Michigan by 15Z today. This low is expected to deepen as an upper-level low digs southeastward through the northern Plains into the western Great Lakes. A cold front extends south and southwestward from the low this morning, stretching from just west of St. Louis to just east of Springfield MO into southwest Arkansas as of around 08Z this morning. This is fairly easy to identify with cloud cover along the boundary, a quick drop in temperatures from the 60s east of the boundary to the low to mid 40s west of the boundary. Winds also shift from the south to the west and northwest on the back side of the boundary. This will act as the main focus for showers and storms as the cold front shifts east through the area this morning into early this afternoon. Instability values are progged to be around 400-600 J/kg over mainly the Pennyrile up toward southwest IN between 15Z and 21Z, which is largely a result of moisture lift rapidly northward ahead of the frontal boundary. While this isn't a lot of instability, it really doesn't take much with shear values on the order of 40 to 50 kts from the southwest. A small portion of this will be perpendicular to the forcing, so there could be some organization if the shear and instability values are realized. (Instability is probably the main limiting factor with respect to severe potential) The main threat will be damaging wind gusts with a strong mid-level jet set to be in place as the convection traverses the area. It isn't completely out of the question that an isolated tornado could quickly spin up mainly east of a line from around Trigg to Hopkins and McLean Counties as 0- 3 km shear values are progged to be between 30-40 kts from the west to west- southwest. This is pretty much in line with the SPC slight risk area that brushes through the eastern portion of the CWA. Not a high confidence scenario, but definitely worth keeping an eye on for evolution this morning/early afternoon. There is a marginal risk for excessive rainfall for mainly western KY into southwest IN; however, it does appear that the convection will be moving fast enough to keep the overall threat fairly limited. There will still be some very heavy downpours associated with convection. The heaviest rainfall totals have also shifted to the east with the latest update with western KY into southwest IN seeing between a half inch and an inch of rain, while much of the rest of the area will see around a quarter inch of rain. Temperatures will likely max out by mid morning and then drop quickly as the front passes from the west/northwest. The bulk of the system/moisture will depart to the east of the area by Sunday morning with the upper trough axis swinging through by early afternoon. This will set the stage for continued troughing through the day Monday. Temperatures will cool below normal to start the week with highs in the low to mid 40s and lows in the 20s to around 30! Zonal to somewhat troughed flow will linger through the middle of the week as temperatures begin to moderate. A lack of an influx of moisture will keep mainly dry conditions in place! The pattern looks set to shift to a warmer pattern for the end of next week as upper ridging builds in once again! && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1129 AM CST Sat Dec 9 2023 A potent cold front is moving through the area today and bringing storms with it. Showers and thunderstorms are possible at most of the TAF sites through this evening. Cigs will likely remain MVFR though visibilities could be reduced at times down to IFR under heavier rainfall. clouds should start to clear out behind the front though there looks to be some lingering midlevel clouds overnight. Winds will switch around to the north behind the front and will remain around the 10 kt range. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...KC AVIATION...SHAWKEY
Hazardous weather outlook, Dec 9, 1:42 PM CST, 2 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 142 PM CST Sat Dec 9 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 142 PM CST Sat Dec 9 2023 /242 PM EST Sat Dec 9 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect for southeastern portions of Western Kentucky until 8 pm central. A chance of thunderstorms will remain in the forecast through early this evening, with locally heavy rain and lightning the main anticipated hazards. A limited damaging wind threat may materialize along with a brief spin up tornado, mainly in the southern Pennyrile. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of severe weather activity this afternoon are appreciated.
In the hours before
Special weather statement, Dec 9, 9:43 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Paducah KY
943 AM CST Sat Dec 9 2023
KYZ001-002-006-091615-
Graves KY-Fulton KY-Hickman KY-
943 AM CST Sat Dec 9 2023
...A strong thunderstorm will impact portions of southeastern Fulton,
southeastern Hickman and Graves Counties through 1015 AM CST...
At 943 AM CST, Doppler radar was tracking a strong thunderstorm near
South Fulton, or near Fulton, moving northeast at 60 mph.
HAZARD...A quick burst of up to half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Fulgham around 950 AM CST.
Mayfield and Sedalia around 955 AM CST.
This includes Interstate 69 in Kentucky between Mile Markers 1 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3653 8907 3692 8851 3689 8848 3662 8849
3650 8872 3650 8904
TIME...MOT...LOC 1543Z 232DEG 51KT 3651 8894
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JGGSpecial weather statement, Dec 9, 10:46 AM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
1046 AM CST Sat Dec 9 2023
KYZ002>004-MOZ112-091715-
Carlisle KY-Ballard KY-Hickman KY-Mississippi MO-
1046 AM CST Sat Dec 9 2023
...A strong thunderstorm will impact portions of Carlisle,
northwestern Hickman, south central Ballard and central Mississippi
Counties through 1115 AM CST...
At 1046 AM CST, trained weather spotters reported a strong
thunderstorm over East Prairie, moving northeast at 50 mph.
HAZARD...Half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Wyatt and Anniston around 1050 AM CST.
Bardwell and Wickliffe around 1100 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3667 8936 3670 8937 3670 8939 3673 8940
3674 8942 3675 8942 3678 8945 3679 8945
3679 8946 3682 8948 3700 8903 3681 8888
3666 8935
TIME...MOT...LOC 1646Z 244DEG 42KT 3677 8935
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JGGSpecial weather statement, Dec 9, 11:04 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
1104 AM CST Sat Dec 9 2023
ILZ094-KYZ004>006-MOZ112-091745-
Massac IL-McCracken KY-Ballard KY-Graves KY-Mississippi MO-
1104 AM CST Sat Dec 9 2023
...A strong thunderstorm will impact portions of southeastern Massac,
southern Ballard, McCracken, northwestern Graves and eastern
Mississippi Counties through 1145 AM CST...
At 1104 AM CST, Doppler radar was tracking a strong thunderstorm near
Wickliffe, moving northeast at 60 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
La Center, Lovelaceville, and Barkley Regional Airport around 1110
AM CST.
Paducah and West Paducah around 1115 AM CST.
Metropolis, Lone Oak, and Brookport around 1120 AM CST.
Other locations in the path of this storm include Reidland.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 1 and 13.
Interstate 24 in Illinois between Mile Markers 34 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3695 8882 3692 8903 3694 8907 3692 8907
3694 8910 3691 8911 3698 8916 3725 8861
3716 8849 3707 8849 3708 8857 3702 8851
3691 8881
TIME...MOT...LOC 1704Z 241DEG 52KT 3694 8903
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JGGSpecial weather statement, Dec 9, 11:37 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
1137 AM CST Sat Dec 9 2023
ILZ090-094-KYZ005-007-008-091800-
Massac IL-Pope IL-Marshall KY-McCracken KY-Livingston KY-
1137 AM CST Sat Dec 9 2023
...A strong thunderstorm will impact portions of southeastern Massac,
southeastern Pope, Livingston, northwestern Marshall and southeastern
McCracken Counties through NOON CST...
At 1136 AM CST, Doppler radar was tracking a strong thunderstorm over
Paducah, moving east at 55 mph.
HAZARD...Large amounts of hail up to Nickel size.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Paducah, Reidland, Brookport, and Ledbetter around 1140 AM CST.
Calvert City around 1145 AM CST.
Burna around 1150 AM CST.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 1 and 14.
Interstate 24 in Illinois between Mile Markers 37 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for western
Kentucky.
&&
LAT...LON 3714 8874 3732 8827 3728 8822 3722 8820
3718 8822 3717 8819 3715 8819 3713 8821
3710 8821 3709 8823 3708 8823 3697 8865
TIME...MOT...LOC 1736Z 248DEG 48KT 3709 8862
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JGGLocal storm report, Dec 9, 11:41 AM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1141 AM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Hail 3 NNW Lone Oak 37.07N 88.69W
12/09/2023 E0.70 inch McCracken KY Public
Reported at Kentucky Oaks Mall in Paducah.
&&
DWSLocal storm report, Dec 9, 12:42 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1242 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM Hail Fulton 36.51N 88.88W
12/09/2023 M0.70 inch Fulton KY Trained Spotter
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 9:43 AM CST | Special Weather Statement | PAH | Graves | 32 min |
| Dec 9, 9:49 AM CST | Severe Thunderstorm Warning | PAH | Graves, Hickman | 26 min |
| Dec 9, 10:46 AM CST | Special Weather Statement | PAH | Carlisle | 29 min |
| Dec 9, 11:04 AM CST | Special Weather Statement | PAH | Ballard, McCracken | 41 min |
| Dec 9, 11:37 AM CST | Special Weather Statement | PAH | Livingston | 23 min |
| Dec 9, 12:21 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Webster | 22 min |
| Dec 9, 12:29 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 29 min |
| Dec 9, 1:13 PM CST | Severe Thunderstorm Warning | PAH | Christian, Trigg | 47 min |
| Dec 9, 1:36 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 39 min |
| Dec 9, 1:59 PM CST | Tornado Warning | PAH | Todd | 31 min |
| Dec 9, 9:36 AM CST | Special Weather Statement | PAH | Pulaski | 24 min |
| Dec 9, 9:14 AM CST | Special Weather Statement | PAH | Mississippi | 31 min |
Nearby
Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.